Jump to content

HELP, Please!!!!


Dick Benson

Recommended Posts

I have started treatment and am having some real difficult problems Might just be the norm for those who have been through it, but not for me!

Have had 4 Radiation sessions and 1 Chemo session so far. Radiation is scheduled daily (5 days per week) with Chemo once a week.

So far the side effects have been from minimal to just about unbearable. I have been experiencing a lot of fatigue and pain in the back and neck. Some slight memory problems as well. I am not on any regimine of pain medications or any other Radiation or Chemo medications.

Another issue that is plagueing me is the problem of smoking ceasation. I have been on patches and 150MG tablets of Bupropion 2 times a day with no luck. I am a long time smoker, smoking over 50 years of Camel regular cigarettes. My Pulmanary Dr. said he would like to see me on another pill, but the Director of the VA Medical Center will not allow him to perscribe it until a complete course of their stop smoking classes are completed. I am very willing to attend the classes, however they are in confliction with my treatment schedule and with the case loads of patients at the VA it is virtually impossible to re-schedule the treatments.

Any suggestions would be very much appreciated!

Dick

Link to comment
Share on other sites

Dick-

Which chemo is it? Since you've only had one treatment I am wondering if the patch and the smoking pills aren't part of it all. I would ask Dr. West at onctalk what he thinks to have a professional opinion. One suggestion I have that is incredibly simple is to drink lots of water-- it helps with the pain of many chemos.

Good luck on quitting.

Rochelle

Link to comment
Share on other sites

I used Wellbutrin (sp?) to help me quit smoking 4+ years ago. I was lucky because it did work. My surgeon said that I had to quit 2 weeks before surgery. I thought that people used "the patch" or some other quit smoking aid, but not both. Perhaps you're getting too much of something and, as Ry suggested, it conflicts with your other meds. FYI, some chemos (carbo and/or taxol, for ex.) do cause some people pain. Ry's suggestion about drinking lots of water is important.

Muriel

Link to comment
Share on other sites

I am thinking that anxiety in general and from not smoking, nicotine withdrawl and the mix of patches and pills could all contribute to what you're writing about on TOP of your cancer treatments.

I quit both ways two different times and each time I was told not to use the patch with the buproprion- which is the generic name for Wellbutrin. and to not take wellbutrin and any other stop smoking aid medications at the same time. (by the way Wellbutrin made me shaky and nauseas feeling)

The patch worked for a little while, the pills worked for a little while, but neither was successful on it's own. I had to decide I really wanted to do it and stick to it.

What finally worked for me was the patch by itself, and 2 months on Celexa (which is an anti-anxiety medication)

It's emotional and mental and physical, and I think you just have to cover all three to be successful.

Perhaps the VA will cover an anti-anxiety med (a bit stronger than Wellbutrin) and you can continue the patch and see if that helps?

Asking Dr. West is a great idea since he would know out the medication conflicts and side effects.

Please keep us posted. I hope things even out for you soon.

Link to comment
Share on other sites

I'm sorry you're having problems. I never had much luck with the patch. I never tried pills. What did end up working for me - and my entire family - was a book called "The Easy Way to Stop Smoking" by Allen Carr. It's hard to believe - but it really did work. It changes the way you think about smoking. Like Katie said you have to really want to and commit to it. Best of luck and I hope you are feeling better soon.

Lisa

Link to comment
Share on other sites

Hi Dick, I can't be of much help with the pain but do drink lots of water. Most of my pain was caused from radiation burn on my skin. As for the smoking I swear to you that I tried EVERYTHING known to man from patches, pills, hypnotism etc etc etc. What finally worked for me was setting my mind to quitting and littering (beat me) the highway all the the way home from a doctors appointment with my LAST pack of smokes. Yep, I went cold turkey and found it very easy. The trick is you have to have the WANT more than you want the smoke.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.